Factors associated with shock in anaphylaxis.

Link to article at PubMed

Factors associated with shock in anaphylaxis.

Am J Emerg Med. 2012 Mar 16;

Authors: Park HJ, Kim SH

Abstract
BACKGROUND: The aim of this study was to investigate the clinical characteristics of anaphylactic shock and the factors associated with anaphylactic shock in anaphylaxis. METHODS: Data were retrospectively collected from patients with anaphylaxis for 10 years. Study subjects were searched with broad disease codes including anaphyla-, adverse, angioedema, allergy, insect bite, bee, and hypersensitivity to prevent omission. All the 294 study subjects were divided into shock and nonshock groups. RESULTS: The mean age of the subjects was 43 years old, and males comprised 162 patients (55%). There were 119 patients (41%) in the shock group and 175 patients in the nonshock group. Age was older in the shock group than in the nonshock group; however, there was no difference in sex between 2 groups. Frequent causes of anaphylaxis were drugs in the shock group and food in the nonshock group. Nonsteroidal anti-inflammatory drugs and radiocontrast media were the most common cause of drug-induced anaphylaxis in the nonshock group and shock group, respectively. Cardiovascular symptoms were the most frequent symptoms in the shock group. Factors associated with the shock in cases with anaphylaxis were old age, emergency department (ED) arrival by emergency medical services use, radiocontrast material, symptoms with cyanosis, syncope, and dizziness. CONCLUSION: Elderly anaphylactic patients with symptoms of cyanosis, syncope, and dizziness were at increased risk for the development of shock. Physicians in the ED have to be alert to the possibility of progression to shock in patients with anaphylaxis, and early recognition of anaphylactic shock is critical for adequate treatment.

PMID: 22424990 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.